May 7, 2009 (Seattle, Washington) — A preliminary analysis from a large, observational study suggests there may be an increased risk for seizures among children with in utero exposure to the antiepileptic drug valproate (Depakote, Depakote ER, Depakene, Depacon, Abbott Laboratories). However, researchers caution, the results are not statistically significant, and at this early stage their only value is to serve as an impetus for further research.
These latest findings from the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study, a multicenter, observational, prospective study comparing neurodevelopmental effects of maternal monotherapy with 4 of the most commonly prescribed antiepileptic drugs — lamotrigine (Lamictal, GlaxoSmithKline), carbamazepine (Carbatrol, Shire; Equetro, Validus; Tegretol, Tegretol XR, Novartis), phenytoin, and valproate — were presented here at the American Academy of Neurology 61st Annual Meeting.
"There seemed to be higher instance of seizures in children that were exposed in utero to valproate that was 2 to 3 times greater than with carbamazepine, phenytoin, or lamotrigine. But we have to be extremely cautious in the interpretation of this finding, because the numbers are very small and not statistically significant," principal investigator Kimford J. Meador, MD, from Emory University, in Atlanta, Georgia, told Medscape Neurology & Neurosurgery.
Antiepileptic Drugs Linked to Neuronal Migration Disorders in Animals
Recently published results from the NEAD study showed that valproate has an adverse effect on children's cognitive development, with significantly lower IQ scores at 3 years of age than each of the other antiepileptic drugs.
It is well-recognized that alcohol consumption during pregnancy can cause death of brain nerve cells in the fetus, resulting in impaired cognition. In animals, a similar effect has been found for some antiepileptic drugs. Further, recent animal research indicates that in utero exposure to certain medications, including antiepileptic drugs such as phenytoin and valproate, can also produce disorders of neuronal migration in the developing brain. When neuronal migration disorders occur in humans, they can result in mental retardation or epilepsy.
"I was interested in whether there might be some difference in seizures as a function of the drug exposure and to see whether we saw any pattern in that regard," said Dr. Meador.
No Difference by Maternal Seizure Type
Investigators examined seizure frequency in 311 four-year-old children born to women with epilepsy based on broad categories of seizure type, including localization-related, idiopathic generalized, or generalized tonic-clonic seizures (GTCS), as well as specific antiepileptic drug medication.
Of the total group, 188 women had localization-related epilepsy, 99 had idiopathic generalized seizures, and 24 had GTCS. The seizure rate in children whose mothers had localization-related epilepsy and idiopathic generalized seizures was 5.3% (10) and 5.1% (5), respectively. None of the children whose mothers had GTCS had seizures.
A total of 94, 100, 55, and 62 women were taking monotherapy with carbamazepine, lamotrigine, phenytoin, and valproate, respectively. Seizure frequency in the children was 4.3% for carbamazepine, 3.0% for lamotrigine, 3.6% for phenytoin, and 9.7% for valproate.
According to Dr. Meador, the sample size is far too small to be able to draw any definitive conclusions. However, he said, the findings warrant further study.
"I wanted to bring these findings to light so that other researchers would consider this and possibly look for similar signals in different data sets in different cohorts," said Dr. Meador.
The study is supported by the National Institutes of Health and the National Institute of Neurological Disorders and Stroke. Dr. Meador discloses that he has served as a consultant for Abbott, Cyberonics, Eisai, GlaxoSmithKline, Neuropace, Novartis, Ortho McNeil, and UCB but receives no personal income from these activities.
American Academy of Neurology 61st Annual Meeting: Abstract S16.005. April 28, 2009.
Medscape Medical News © 2009 Medscape, LLC
Send press releases and comments to firstname.lastname@example.org.
Cite this: AAN 2009: In Utero Exposure to Valproate a Possible Contributor to Children's Seizure Risk? - Medscape - May 07, 2009.